Alert archive / Nebraska / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Hastings, NE

May 18, 2025Clay County, Nuckolls County, Nebraska

NWS Hastings, NE issued this flash flood warning at May 18, 2025, 9:37 PM CDT for Clay County, Nuckolls County, Nebraska. It was in force for 5 hr. 19 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2025, 9:37 PM CDT (02:37 UTC)
Expired
May 19, 2025, 2:59 AM CDT
In force
5 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Clay County, NE, Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 31 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:59 PM CDTRAIN 2.781 Nnw Edgar, NEPersonal weather station reports 2.78 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.145 Nne Nelson, NEPersonal weather station reports 3.14 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.181 N Nelson, NEPersonal weather station reports 3.18 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.273 Nnw Oak, NEPersonal weather station reports 3.27 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.332 Ne Nora, NEPersonal weather station reports 3.33 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.473 W Edgar, NEPersonal weather station reports3.47 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.534 Se Edgar, NEPersonal weather station reports 3.53 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.534 W Oak, NEPersonal weather station reports 3.53 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.535 W Davenport, NEPersonal weather station reports 3.53 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.873 Wsw Oak, NEPersonal weather station reports 3.87 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 3.926 N Bostwick, NEPersonal weather station reports 3.92 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 4.017 Wsw Nelson, NEPersonal weather station reports 4.01 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 4.242 Se Edgar, NEPersonal weather station reports 4.24 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 4.473 S Edgar, NEPersonal weather station reports 4.47 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 4.59Nelson, NECorrects previous rain report from Nelson. Personal weather station reports 4.59 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 4.614 Ene Nelson, NEPersonal weather station reports 4.61 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 4.785 Ssw Edgar, NEPersonal weather station reports 4.78 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 4.911 W Oak, NEPersonal weather station reports 4.91 inches of rain. Storm total through midnight.
May 18, 11:59 PM CDTRAIN 4.931 Sw Oak, NEPersonal weather station reports 4.93 inches of rain. Storm total through midnight.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS53 KGID 190237
FFWGID
NEC035-129-190845-
/O.NEW.KGID.FF.W.0002.250519T0237Z-250519T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
937 PM CDT Sun May 18 2025

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Southern Clay County in south central Nebraska...
  Nuckolls County in south central Nebraska...

* Until 345 AM CDT Monday.

* At 937 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Superior, Edgar, Nelson, Lawrence, Hardy, Deweese, Oak, Ong, Nora 
  and Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4042 9818 4043 9782 4033 9782 4024 9788
      4000 9791 4000 9823 4013 9819 4021 9820
      4017 9827 4037 9827

FLASH FLOOD...RADAR INDICATED

$$

Mangels
2 follow-up statements
438 
WGUS73 KGID 190306
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
1006 PM CDT Sun May 18 2025

NEC035-129-190845-
/O.CON.KGID.FF.W.0002.000000T0000Z-250519T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay NE-Nuckolls NE-
1006 PM CDT Sun May 18 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT MONDAY FOR 
SOUTHERN CLAY AND NUCKOLLS COUNTIES...

At 1006 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Superior, Edgar, Nelson, Lawrence, Hardy, Deweese, Oak, Ong, Nora 
  and Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4042 9818 4043 9782 4033 9782 4024 9788
      4000 9791 4000 9823 4013 9819 4021 9820
      4017 9827 4037 9827

FLASH FLOOD...RADAR INDICATED

$$

Mangels
684 
WGUS73 KGID 190759
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
259 AM CDT Mon May 19 2025

NEC035-129-190809-
/O.CAN.KGID.FF.W.0002.000000T0000Z-250519T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay NE-Nuckolls NE-
259 AM CDT Mon May 19 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN CLAY AND NUCKOLLS 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose an 
imminent threat, therefore the Flash Flood Warning has been replaced 
with a Areal Flood Warning. Runoff may continue to cause flooding in 
low lying areas into the morning hours. Please continue to heed 
remaining road closures.

&&

LAT...LON 4042 9818 4043 9782 4033 9782 4024 9788
      4000 9791 4000 9823 4013 9819 4021 9820
      4017 9827 4037 9827

$$

Mangels

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:32 PM CDT, 3 hours 5 minutes earlier. Its key messages:

  • A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
  • Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
  • Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 18, 6:32 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
632 PM CDT Sun May 18 2025

.KEY MESSAGES...

- A couple waves of thunderstorms are expected this evening into
  the overnight hours. Some of these storms may have Large Hail,
  Damaging Winds and a tornado possible.

- Thunderstorms are expected to develop Monday afternoon
  along/near Highway 281. These storms could be severe as well.

- Cooler Tuesday and Tuesday night. Then warming to near
  climatic normals for late May.

&&

.DISCUSSION...
Issued at 358 PM CDT Sun May 18 2025

The primary focus today has been on this evening and overnight
thunderstorm/severe forecast.

The models have been steady today, showing more coverage across
south central Nebraska and north central Kansas, than yesterdays
runs. The CAM guidance indicates the potential for a couple of
rounds or waves of thunderstorms this evening and overnight. The
first round will develop in the next hour or two, and arching
across much of the forecast area, and moving from southwest to
northeast with time. These storms could be severe as warm moist
air continues to advect northward. These storms are likely to
remain somewhat elevated at first. Instability decreases to the
north, but shear remains plentiful.

On its heels, the next round is firing as of 3:45 PM from
northeast Colorado southwest to west of Dodge City, KS. These
storms are expected to be severe. These storms will be round two
moving towards the area this evening with the chance for
supercells with very large hail, tornadoes and damaging winds.
Some of these storms, especially those that begin in far NE
Colorado could persist and become a line and move eastward
during the overnight hours.

Tomorrow, the whole system will move eastward. A lull in
activity is expected during the morning hours, but then storms
could fire along the dryline, as well as the cold front, which
will be slightly behind the dryline. There remains a question on
where the convection will develop, but the most favored area is
along and and east of Highway 281 and track eastward during the
afternoon and evening hours. An additional question is how will
today's convection and any outflow boundaries impact the
evolution of tomorrow's convection.

Beyond these two days of severe weather, cooler air will settle
in with highs in the 50s and 60s. Lows Wednesday morning in
central Nebraska could bring a chance for some frost.

The remainder of the forecast, there are a few chances for
precipitation off and on and temperatures will be in the 70s
generally.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 632 PM CDT Sun May 18 2025

For KGRI/KEAR Airports:

Thunderstorms have developed south of the terminals and they are
expected to move northward over the next hour or two. Kept
thunderstorms prevailing at both terminals for much of the
overnight hours.  East/southeast winds will persist and be
breezy for much of the overnight hours. MVFR to IFR ceilings are
possible towards the early morning hours at both terminals.

There is another round of thunderstorms possible tomorrow
afternoon. KGRI will have a higher likelihood of seeing
thunderstorms develop than KEAR, but how convection evolves
overnight could impact tomorrow's storm evolution.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, May 18, 3:26 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Sun May 18 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to move from the southwest
to the northeast across the area this afternoon through the
evening and into tonight. Some of these storms are likely to be
severe, and the strongest storms may produce hail over 2 inches in
diameter, isolated tornadoes, and localized wind gusts up to 60
MPH. The main timeframe for severe weather is between 4pm to 3am.
Severe weather is possible across the entire area, but the most
favored area for very large hail and tornadoes is southwest of a
line from Lexington to Hebron.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected to redevelop on Monday, and
some of these may also become severe. The highest risk is
expected to be near and east of Highway 281 in the 3pm to 10pm
timeframe. The primary hazard will be large hail, but an isolated
tornado or two cannot be ruled out.

Patchy frost is possible as temperatures fall into the mid 30s in
areas north and west of the tri-cities Wednesday night into
Thursday morning.

Off and on chances for thunderstorms return to the area for the
Memorial Day weekend.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, May 18, 8:43 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
843 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Gst     2 NE Smithfield         40.60N 99.71W
05/18/2025  M52 MPH          Gosper             NE   Mesonet

&&

NOAA/NWS/Moritz
Local storm report, May 18, 8:51 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
851 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Gst     6 SW Boelus             41.01N 98.78W
05/18/2025  M65 MPH          Buffalo            NE   Mesonet

&&

NOAA/NWS/Moritz
Local storm report, May 18, 8:52 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
852 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Rain             6 N Esbon               39.92N 98.43W
05/18/2025  M5.60 Inch       Jewell             KS   Trained Spotter

            Spotter reports 5.6 inches of rainfall so
            far as well as water over the road.

&&
Local storm report, May 18, 8:59 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
859 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     Flash Flood      5 S Guide Rock          40.00N 98.33W
05/18/2025                   Webster            NE   Law Enforcement

            Water reported over Highway 78 at the state
            line.

&&

NOAA/NWS/Moritz
Local storm report, May 18, 9:20 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
920 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Hail             3 NE Prairie View       39.86N 99.53W
05/18/2025  M0.70 Inch       Phillips           KS   Public

&&

NOAA/NWS/Moritz
Local storm report, May 18, 9:35 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
935 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Tstm Wnd Gst     Kearney Airport         40.73N 99.02W
05/18/2025  M51 MPH          Buffalo            NE   AWOS

            KEAR gust to 51 mph at 9:20pm.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:06 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps24 min
May 18, 7:12 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster48 min
May 18, 7:17 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney28 min
May 18, 7:18 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper27 min
May 18, 7:44 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall31 min
May 18, 8:02 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Hall, Howard, Sherman43 min
May 18, 8:26 PM CDTSevere Thunderstorm WarningGIDHoward18 min
May 18, 8:53 PM CDTFlash Flood WarningGIDNuckolls, Webster6 hr
May 18, 8:54 PM CDTSevere Thunderstorm WarningGIDHarlan40 min
May 18, 10:04 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Nuckolls, Thayer, York41 min
May 18, 10:07 PM CDTSpecial Weather StatementGIDFranklin38 min
May 18, 10:10 PM CDTTornado WarningGIDFillmore8 min
May 18, 10:45 PM CDTFlash Flood WarningGIDClay, Fillmore, Nuckolls, Thayer4 hr
May 18, 11:01 PM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster44 min
May 18, 11:07 PM CDTSpecial Weather StatementGIDDawson38 min
May 18, 11:19 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson26 min
May 18, 11:39 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman51 min
May 18, 11:44 PM CDTSevere Thunderstorm WarningGIDSherman, Valley46 min
May 19, 12:22 AM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Howard, Sherman, Valley53 min
May 19, 12:39 AM CDTSpecial Weather StatementGIDAdams, Franklin, Kearney36 min
May 19, 1:54 AM CDTAreal Flood AdvisoryGIDHall2 hr
May 19, 2:54 AM CDTAreal Flood WarningGIDClay, Fillmore, Nuckolls, Thayer, Webster28 hr
May 19, 2:06 PM CDTSpecial Weather StatementGIDMerrick, Nance24 min
May 19, 2:20 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance40 min
May 19, 2:46 PM CDTTornado WarningGIDNance26 min
May 19, 2:50 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk40 min
May 19, 2:56 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton, Polk, York37 min
May 19, 3:10 PM CDTSevere Thunderstorm WarningGIDNance50 min
May 19, 3:19 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls41 min
May 19, 3:24 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDHamilton, Merrick, Nance, Polk51 min
May 19, 3:28 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDHamilton, Polk, York33 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls48 min
May 19, 3:58 PM CDTSevere Thunderstorm WarningGIDPolk47 min
May 19, 4:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDClay, Fillmore24 min
May 19, 4:20 PM CDTSevere Thunderstorm WarningGIDNuckolls40 min
May 19, 5:05 PM CDTSpecial Weather StatementGIDNuckolls25 min
May 19, 5:19 PM CDTSpecial Weather StatementGIDYork41 min

Nearby

Flash Flood Warnings in Nebraska, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.